Thyroid Disorders Community
hashimoto - psychosis
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

hashimoto - psychosis

Hello ,
I have hashimoto thyroiditis , few days after I started treatment with eltroxin (initial dose of 350 mcg/week) I started experiencing hallucinations, it became more severe when dose  increased !
I think that I have been hypo for all of my life , now I take 700 mcg/week  .
does any one of you know whether it is indeed a side effect of the thyroid replacement ?
in case it is ,is it reversible ? and how ?

Thanks
Related Discussions
16 Comments Post a Comment
Blank
Avatar_m_tn
I have no experience with Eltroxin, but I did some reading about it and found some info that makes me question several things.  This is a quote from a link on Eltroxin.




"For the management of severe hypothyroidism the usual initial dosage is 12.5 to 25 µg once daily. Dosage may be increased by increments of 25 to 50 µg/day at intervals of 2 to 4 weeks until the desired response is obtained. The usual maintenance dosage for full replacement therapy is 100 to 200 µg/day, although certain patients may require higher dosages. Failure to respond adequately to dosages exceeding 300 to 400 µg/day is rare and should prompt re-evaluation of the diagnosis, or suggest the presence of malabsorption or patient noncompliance."


From this, I have questions about your initial starting dose, as to whether that was too much, too soon.  Also, you could be having problems with that particular brand of med.  
Further, what are the actual results and reference ranges from your lab tests?  Have you discussed this with your doctor?  
Hopefully you'll get responses from members with more experience on this particular med and your reaction, cause I'm just grasping on this one.
Blank
Avatar_m_tn
Hello ,
Thanks for replying ,my endo recomended to pass neurological tests !
my highest tsh was 11    .35-4.2
Blank
219241_tn?1413541365
I agree that your dose was obviously too high to start with. The psychosis you mention usually comes from being super hyper. I suspect that is what has happened in your case. Personally I would be ringing the doctor to discuss what you have mentioned as this is a serious disorder. It should reslove itself on a lower dose, but on a higher dose you could have behaviours that are not really 'normal' and could end up in a place you don't want to be!
I have had mild psychosis whilst on too high a dose and I would not wish that on my worst enemy! Do call the doctor immediately!
Blank
Avatar_m_tn
Hello ,
I am not over dose !
actually I still have hypo symptoms !
could not that be a side effect of the med ?
maybe starting with high dose after more than 20 years of being hypo caused that  ?

Thanks ,
Blank
Avatar_f_tn
i noticed that you said 350 mcg/ "week".  what does that mean?  usually it's "daily".  does that mean you were initially at 50 mcg/day?  50 is reasonable, but maybe 25 would've been better for you.
if now you're taking 700 mcg/"week", then you're at 100 mcg per day.  that seems reasonable, but what is your current tsh and ft4?

when do you have hallucinations?  all day long?  at night while sleeping?
Blank
Avatar_m_tn
Hello ,
yes ,that's mean 50 mcg per day .
it started as a distributed over the day ,after that it became continous voises and wispers with dreams !!

tsh 1.72    .35-4.2
t4   17.4    10-20

Thanks

Blank
219241_tn?1413541365
Hi there. Now we have established your dosages, I think what you are having is definitely some form of pychosis. Again I would urge you to go to the doctor!!!
The voices etc is NOT a side effect from your medication, it may well be you are starting to have a different illness brought on by being 20 years hypo.
I can not urge you enough to go to the doctor. I am worried for your safety.
Blank
Avatar_n_tn
How about Hashimoto's Encephalopathy????  Have you had any seizure's? I would urge you to see your doctor immediately, This condition is treatable with steroids!!! Prednisone can reverse symptom's of Hashi's Encephalopathy.
Blank
Avatar_m_tn
well , I experienced few times being right side paralyzed !
I did took steroids ,but the hallucinations persist !!

Blank
Avatar_m_tn
any more ideas would be grateful !
Blank
Avatar_f_tn
how old are you?

have you mentioned the symptoms to your doctor?  what do they say?

i've had episodes of hearing/seeing things but only when falling asleep.

are your symptoms constant?  give us some scenarios of how and when these episodes happen.

have you had your thyroid levels checked lately (within the last week or so)?
Blank
Avatar_m_tn
The doctor considered HE and said that this could be side effect of the eltroxin,
these psychosis symptoms become constant when my dose reached 600 mcg/week, voices of people trying to influence me ,or threatening me ,feel threatened ,in addition to voices and seeing images when falling asleep !!!
I didn't check the thyroid yet !

regarding the episodes you had, where they side effect of the med ?? how did you treated them???

Thanks
Blank
Avatar_f_tn
my issues are only associated with sleep, but i do think the sleep hallucinations/sleep voices are/were effected by thyroid levels.  if i'm hypo or hyper, the sleep hallucinations increase.  i've actually awoken to me being on the floor with a fat, bloody lip, black eye, and swollen head!  i had to have xrays, cts, etc.  i do crazy stuff sometimes, and it's usually in cycles, not isolated incidents.  when i'm hypo, i see shapes/trippy shapes.  it's weird...kind of cool.

i got rid of my issues when my thyroid levels regulated to what my body wanted.  this is the issue with using lab reference ranges.  your tsh could be 1.7, which is well within the ref range and may be perfect for some people.  however, it may not be right for you.  you may be better with a tsh of 2.7.  unfortunately, doctors don't agree that finetuning meds makes a difference, but for some people, finetuning may eliminate troublesome symptoms.  i would try to lower the dose a little to see if the voices cease.

100mcg a day may be too much for you.  does the doctor measure free t4 and free t3?  since you're having these issues, you should make sure that these, as well as tsh, are measured regularly until you are symptom-free.  your t4 is on the higher end of the norm.

when you were diagnosed, what was your free t4 and tsh?  a tsh of 11 isn't terribly high, but definitely needs to be addressed.  however, 100 mcg of eltroxin is probably too much.  my tsh was 56 and i had a low free t3 and low free t4 amd was on a max of 112 mcg of synthroid.

i'm not a doctor, so take my words with a grain of salt.  just analyze the comments of everyone, try to research stuff, and talk with your doctor about what you think.  your gut feeling means a lot.  

Blank
Avatar_m_tn
any more suggestions ?!

Thanks
Blank
Avatar_f_tn
Sorry, the above is an old post from 2009.  I came across this on google and just wanted to file this up there.


Relation between thyroid conditions and psychiatric conditions:

"...thyroid disorders typically cause a disorganization of the nervous system."

http://thyroid-disorders.suite101.com/article.cfm/thyroid_disease

http://bjp.rcpsych.org/cgi/content/abstract/115/527/1181

Blank
Avatar_f_tn
Sorry, old thread from 2009.  

Found another great article on thyroid with a variety of mental symptoms:

"When it comes to augmenting psychiatric treatment with thyroid hormone, the author asserts,

'Psychiatric patients with subclinical hypothyroidism—especially those with incomplete responses to psychotropic therapy—should usually be treated with thyroid hormone. Free T3 levels in the lower 20% of the laboratory’s normal range are cause for pause in a patient with a mood or psychotic disorder and any of hypothyroidism’s clinical stigmata, even if thyroxine and TSH concentrations are normal.' "

www.schizophrenia.com/sznews/archives/004348.html
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Thyroid Answerers
Avatar_f_tn
Blank
goolarra
Sisters, OR
Avatar_m_tn
Blank
gimel
MI
649848_tn?1357751184
Blank
Barb135
FL
168348_tn?1379360675
Blank
ChitChatNine
657231_tn?1390151580
Blank
rumpled
Northern, NJ
Avatar_m_tn
Blank
flyingfool
WI